Hi Everybody!!! I thought I would post this because it is very interesting and sometimes can be life changing. As many of you know I have recently been dx'd with hyperthyroidism as well as the Stills and so forth. I found out that because I have had so many CT's done with the contrast agent radioactive iodine it has damaged my thyroid. I was not aware of this until recently and I thought to myself, "They need to make the patient aware of this fact so they can decide if the test is worth the damage to their thyroid". So now I am forwarding this on to all of you because I think it is very important to us all. My PCP told me yesterday that the damage is more than likely permanent, so now I have to deal with the symptoms of hyperthyroidism and the arthritis. UGH!!!! Is the cycle ever going to end?
I had a melt down this weekend after processing the words of my Endo, she is wanting me to have bone marrow biopsy and have the nodes in my lungs biopsied. She is more concerned that I have cancer than having hyperthyroidism. I go tommorrow to see what my IM thinks. She did call me and tell me that she thinks the elevated markers are from the inflammation of the arthritis than cancer but I will find out tommorrow what she thinks and go from there. No one ever wants to hear the "C" word but I would rather get it ruled out than have it in the back of my head that there is a possibility, if that makes sense?
I am so sorry that you have to deal with this on top of everything else. I too had to deal with hyperthyroidism but at the age of 16. This was not due to what possibly caused yours though. It's the good ole gene pool for me. My thyroid was so out of control and growing like a weed that they actually had to give me something to stop the growth before they could do anything with it. So after almost getting the news that had my parents waited too much longer to bring me in I would not be here today. So long story short, they actually ended up giving me radio active iodine to kill my thyroid. So for the past 15 yrs I have been taking medication to replace my thyroid. I get it tested often and sometimes the dosage of the medicine changes. I would rather deal with this than have the alternative and not be here today.
So in short, I am here for you and I understand what you are going through so please do not hesitate to PM me if you need a shoulder to lean on. I do hope that you get some clear answers soon and that the "C" word does not end up in your vocabulary.
Oh Ada, I can't believe this news. What next? I would definitely go ahead with the testing to rule OUT cancer, so like you say, you can get that out of your head.
I also did not know about the contrast dye and the thyroid. I have never been told by any doctor that the contrast dye could cause such damage. And boy have I had alot of contrast in my life. Geesshhh!
My C. Reactive Protein levels were high, which I know can mean many things, including signs of cardiovascular disease. Am anxious to find out also, what is causing these high levels when my RA and ESR are coming back normal.
I'm like you...what next?
I will be saying a prayer for you. Certainly someone as precious as you, deserves a break from all of this, so you can get on with your life. I wish there was something I could do or say to make you feel better about all the unknowns.
You gals are so wonderful, you know I always come to my forum home when things in life are difficult and I feel I cannot possibly take another blow, and then you guys pick me up and make everything right again. I don't know what I would do without you all and this forum.
Heather, when is your followup with the rheumy? I am very concerned about this. I know we have talked about arthritis and I think the rheumy needs to address this. They can also do a more sensitive test called the hsCRP- that one they use primarily for cardiovascular disease. I would definately ask about it. I am always worrying about my Guardian Angel. Here is some info I pulled about the CRP test:
Because CRP increases in severe cases of inflammation, the test is ordered when acute inflammation is a risk (such as from an infection after surgery) or suspected based on patient symptoms. It is also ordered to help evaluate conditions such as rheumatoid arthritis and lupus and is often repeated to determine whether treatment is effective. This is particularly useful for inflammation problems since CRP levels drop as inflammation subsides.
Debra, has the morning stiffness gotten any better? I hope it has, that is the one of the most annoying things, especially when you got to pee!!! One morning my hubby had to carry me stiff as a board to the bathtub so I could pee, I just could not hold it any longer!!! But I have found taking a Flexeril at bedtime, helps with the morning stiffness. I am so glad they found your thyroid problem when they did, I couldn't imagine ya not being here!!!
The iodine contrast used in CT scans is NOT radioactive and should NOT have damaged your thyroid, from my reading. The first part (not being radioactive) I know is true. I much more suspect that you have an autoimmune thryoiditis which is a very common thing. Also, as time goes on the hyper thyroid will eventually burn out and become either normal thyroid or hypothyroid.
Anyone have knowledge on this topic?
Mainly I wanted you to know that thery do not use radioactive iodine in CTs. It is used in treatment of hyperthroidism sometimes to partially destroy the thryoid and lower the toxicity of producing too much thryroid hormone.
I did find some cases where the iodine in contrast dyes did cause hyperthyroidism. However, it usually occurs in patients with compromised thyroid function but not hypothyroidism. It is most common in those with a multinodular goiter or autonomous nodule.
So in other words, if you already have a thyroid nodule or goiter and then get contrast dye containing iodine, you could be susceptible to developing hyperthyroidism. ( It is called Jod-Basedow Syndrome). However, those with normal thyroids should not be at risk for this.
Those who are hyperthyroid usually do burn out their thyroids eventually and become hypothyroid. This almost always happens in auto immune thyroid disease. In early stage auto immune thyroid, you are hyperthyroid first and then as the damage to the thyroid continues, hypothyroidism sets in.
Ada, do you have nodules or a goiter? That could be the reason why the doctor thought of this syndrome.
hsCRP (high sensitivity C-reactive Protein) is mainly used to detect cardiovascular disease. CRP is for all other inflammation markers, such as autoimmune diseases and cancer, etc.
Okay, I must of been having a brain fart yesterday, the contrast they give me is called IsoVue. It is just iodine, not the radioactive kind. Boy was my brain not working!!!! Sorry guys!!!! Hopefully I can get some more inside info on this today so I can clarify what happened to me exactly. This info I got off of the Thyroid forum.
IV contrast contains a HUGE amount of iodine so it would be like giving massive amounts of iodine to anyone with a thyroid condition. Other than you have to wait 4-6 months after CT IV contrast to have RAI, heres some other info:
Other reactions to IV contrast administration
Hyperthyroid Episode ("Thyroid Storm")
- Iodine in contrast agents can stimulate an acute overproduction of thyroid hormone in patients with an occult or overt hyperthyroid condition
Hyperthyroid conditions include
Toxic multinodular goiter (Plummer’s disease)
Premedicate hyperthyroid patients
I will let you guys know what happens today, I gotta run!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.